MAUDE Adverse Event Report: STRYKER TRAUMA KIEL LONG NAIL KIT R2.0, TI, RIGHT GAMMA3® Ø11X320MM X 125°; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

STRYKER TRAUMA KIEL LONG NAIL KIT R2.0, TI, RIGHT GAMMA3® Ø11X320MM X 125°; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Catalog Number 32250320S
Health Effect - Clinical Code Nonunion/Delayed-union Bone Fracture (2369)
Date of Event 09/03/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Device will not be returned.If additional information becomes available it will be provided on a supplemental report.
 
Event or Problem Description
In the case of a subtrochanteric fracture of the right femur, a long gamma locking nail was implanted on (b)(6) 2016.Further treatment was carried out by the family doctor of the patient.At first the patient went to the hospital on (b)(6) 2018.Externally taken x-ray images dated (b)(6) 2018 were presented showing a fracture in the proximal portion of the gamma locking nail at the point of passage of the femoral neck screw.Evidence of insufficient bone healing of the proximal femur fracture (pseudarthrosis formation).Countermeasures taken / assistance: with knowledge of insufficient bone healing - combined with a fracture of the proximal nail end - a revision surgery was necessary which was stressful for the patient.The nail system was completely removed, the nonunion repaired and a new drilled dynamically locked gamma nail was inserted.Temporarily intensive medical care until stabilization of the general condition.
 
Event or Problem Description
In the case of a subtrochanteric fracture of the right femur, a long gamma locking nail was implanted on (b)(6) 2016.Further treatment was carried out by the family doctor of the patient.At first the patient went to the hospital on (b)(6) 2018.Externally taken x-ray images dated (b)(6) 2018 were presented showing a fracture in the proximal portion of the gamma locking nail at the point of passage of the femoral neck screw.Evidence of insufficient bone healing of the proximal femur fracture (pseudarthrosis formation).Countermeasures taken / assistance with knowledge of insufficient bone healing - combined with a fracture of the proximal nail end - a revision surgery was necessary which was stressful for the patient.The nail system was completely removed, the nonunion repaired and a new drilled dynamically locked gamma nail was inserted.Temporarily intensive medical care until stabilization of the general condition.
 
Additional Manufacturer Narrative
The reported event that long nail kit r1.5, ti, left gamma3® ø10x320mm x 125° was broken could be confirmed, since the x-rays were shared and matched the alleged failure mode.X-rays and operative reports of the primary and the revision surgery were reviewed by clinician: ¿in the present case, the surgeon has achieved a very satisfactory surgical result.Although- with two additional cerclages- he has reached an anatomical reposition of the fracture, the fracture did not heal.However, it is generally known that complications are not uncommon in fractures occurring in this region.Hoskins et al.Described the subtrochanteric region as ¿a difficult fracture location due to anatomical and biomechanical factors.Deforming muscular forces from psoas, abductors and the gluteal muscles produce the characteristic flexion (procurvatum), abduction and external rotation deformity.High tensile and compressive forces and the limited vascularity of the area contribute to the challenge of fracture reduction and healing.¿ they also emphasize, that ¿the wide proximal femoral canal limits indirect reduction techniques using the nail.¿ in the postoperative x-rays a very promising reduction can be seen.But there is a gap at the lateral cortex which has a key function in reestablishing stability to the fracture, here.Some authors recommend the use of an auxiliary plate.This should at least be considered in the case of a reoperation.Conclusion the described forces may have contributed to the poor result of the fracture treatment.In general it can be said, that the surgical technique in the first operation seemed very promising, but were not crowned by success.The revision with adding the bone harvested from the iliac crest is definitely a good choice.If you take a look at the article by ruden et al.It might have been a good idea to put an additional plate to the lateral aspect of the femur.¿ as per the event description, the nail broke after 19 months showing evidence of insufficient bone healing of the proximal femur fracture.Based on the above observations the nail breakage is not linked to a deficiency of the device but is rather considered patient related (delayed/insufficient healing).A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.General aspects: an intramedullary nail is a temporary implant which inevitably will be subject of a fatigue fracture if the biomechanical stresses on the implant are too high or not considerably reduced during the period of implantation.During this period there is a race between bony consolidation / fracture healing and implant breakage as noted in the labelling of the product.Usually a breakage is contributed by one or more deficits, e.G.Insufficient bone healing, product damage.Generally the risk of a breakage will increase with the increase of load cycles and load level.Nail breakage in general has been experienced, but does not present an unanticipated event in itself.Depending on load application, also, depending on the patient¿s post implant behaviour and depending on suitable anatomical reduction, depending on the kind of bone breakage, depending on the course of bone healing and other factors ¿ e.G.Additional trauma / fall - a nail breakage can rather be classified as anticipated ¿ specifically if one or more contributing issues concurrence with each other.Another prerequisite for a successful supply is undisturbed, normal bone healing.This state must be achieved within a medically recognized period (confirmed by scientific analysis about 6 months) in such way, that the bone strength allows significantly increasing discharge of the time-fixed implant material.In case that such a situation does not occur (insufficient or non-healing of the patient¿s bone after an implantation period of more than 19 months), exceeding of the fatigue strength is to be expected and thus quite predictable complications.If the device is returned or if any additional information is provided, the investigation will be reassessed.

Brand Name
LONG NAIL KIT R2.0, TI, RIGHT GAMMA3® Ø11X320MM X 125°
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
MDR Report Key7923907
Report Number0009610622-2018-01337
Device Sequence Number16622808
Product Code HSB
UDI-Device Identifier07613153312734
UDI-Public07613153312734
Combination Product (Y/N)N
PMA/510(K) Number
K034002
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Device Explanted Year2018
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 01/16/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Lay User/Patient
Device Expiration Date06/30/2021
Device Catalogue Number32250320S
Device Lot NumberK07A5CB
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 09/07/2018
Supplement Date Received by Manufacturer12/20/2018
Initial Report FDA Received Date10/01/2018
Supplement Report FDA Received Date01/16/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age81 YR